Florida, 2023

Hail and Damaging Winds in Florida, June 19, 2023

June 19, 2023 · NWS MLB · 8 events in 1 county or zone

Severe storms pushing offshore produced wind damage and severe hail and gusts in Brevard County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Severe storms pushing offshore produced wind damage and severe hail and gusts in Brevard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 19, 5:13 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 19, 5:13 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
613 PM EDT Mon Jun 19 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 611 PM EDT Mon Jun 19 2023

Convective trends have been pretty tame so far this evening, but
it does appear that we still have potential for a ramp-up in
activity over the next few hours. The Atlantic breeze has now
moved inland of I-95 and continues to march slowly westward.
Towering cu are noted on VIS, particularly from S Brevard into
Indian River Co. To our northwest, a weak vort max appears to be
approaching, evidenced by a thunderstorm line segment about to
come ashore near Crystal River. This activity would make it to
Lake Co. around 730 PM if it holds together.

A bit of drier air continues to hang out toward the top of the
boundary layer. ACARS soundings via MCO continue to indicate MLCIN
values around neg 200 J/kg, shunting MLLFC values above H8.
However, with the incoming energy from the west and significant
theta-E advection along the Atlantic Breeze (Td's >75F), we still
expect an uptick in storm coverage this evening to around 30-50%.
Gusty winds and torrential rain can be expected from any storms
that form.

&&

.PREVIOUS DISCUSSION...
Issued at 229 PM EDT Mon Jun 19 2023

Current-Tonight...Westerly winds blowing across the area have
been enough to inhibit the east coast breeze from coming ashore,
as well as limited the development of localized boundaries. With
plenty of available moisture and an unstable airmass, the
potential remains for storm development late this afternoon and
into tonight in a similar scenario to what occurred last evening
along the coastal zones. An upstream disturbance responsible for
severe storms earlier today across N FL will slip closer to the
region through this evening, providing adt'l focus for storm
development from N-S into this evening. The present forecast still
holds a good chance of storm development in the short term, with
some strong storms possibly sweeping south to east through past
nightfall. With a late evening end to the land based activity,
expect overnight lows in the low 70s.

modified prev disc...

Tuesday-Wednesday...Cut-off mid/upper level low will continue to
linger across the southeast U.S. through mid-week, maintaining an
unsettled weather pattern across the area. At the surface a
stalled frontal boundary near to north of Florida will keep the
subtropical ridge axis south of the region, with a prevailing and
elevated W/SW flow across central FL. Plenty of moisture remains
in place, with PW values around 1.8-1.9 inches to maintain the
development of numerous shower and storms through midweek.

Convection may start of earlier than normal, with passing
disturbances generating storms over the eastern Gulf and western
side of that state that are steered eastward into the area during
the morning. Then should see additional rounds of showers and
storms into the afternoon/evening hours, especially should there
be sufficient daytime heating. Rain chances remain high up to
75-90+ percent each day, with strong to marginally severe storms
continuing to be possible. Main storm threats will be strong winds
to 40-60 mph, small hail, frequent lightning strikes and locally
heavy rainfall daily up to 2-3 inches.

The potential for an earlier start to showers and storms and
increased cloud cover will keep max temps a little lower, in the
upper 80s to low 90s. Overnight conditions will remain humid, with
lows in the low to mid 70s.

Thursday-Sunday...Low aloft will finally begin to shift northward
and weaken through late week, decaying to a trough that will shift
offshore the eastern seaboard into the late weekend/early next week
time frame. Both the GFS and ECMWF then drag deeper tropical
moisture northward across the area through late week and into this
weekend, with the GFS a little faster with this moisture surge. PW
values remain 2+, which will not only maintain high rain chances
across the area (around 70-80 percent), but will also increase
the threat of localized heavy rainfall and flooding through this
period. Some stronger storms will continue to be possible,
especially into Thursday, when S/SW winds remain elevated across
the region. Higher rain chances and increased cloud cover will
keep max temps near to slightly below normal in the upper 80s to
low 90s, and overnight lows will continue to range from the low to
mid 70s.

&&

.MARINE...
Issued at 229 PM EDT Mon Jun 19 2023

Tonight...Offshore directed flow wl prevail with sct to nmrs
coastal storm into tonight, diminishing late. Seas 2 ft or less,
except briefly higher winds and seas near any storms overnight.

Tuesday-Saturday...Subtropical ridge axis remains south of the
waters through mid-week, with ridge axis then gradually shifting
northward into late week. This will lead to a prevailing S/SW flow
through Tue- Wed that will become more S/SE into Thu-Fri. Wind
speeds will generally be 10-15 knots, but may increase to around
15-20 knots offshore on Tuesday and Wednesday evenings. Seas will
range around 1- 3 feet most days, but may increase up to 2-4 feet
into late week. Main concern for boaters will continue to be the
high coverage of showers and storms, with offshore moving strong
to marginally severe storms possible each day.

&&

.AVIATION...
(18Z TAFS)
Issued at 229 PM EDT Mon Jun 19 2023

Another active weather pattern late this afternoon into the
overnight hours across all terminals, with VCSH/VCTS starting
18/19Z today and continuing into tomorrow. TEMPOs in place at all
terminals for MVFR VIS and CIG reductions due to TSRA between
20-01Z. Potential adjustments and extensions to these TEMPOs may
be needed as storms develop and unfold through the overnight
hours. Gusty WNW winds 10 to 15 knots this afternoon will become
more SSE around 5 knots overnight before picking up tomorrow out
of the SW, with gusts to 20 knots possible. VCTS continues Tuesday
at all terminals.

.PRELIMINARY POINT TEMPS/POPS...
DAB  92  75  88  72 /  60  40  80  60
MCO  94  76  89  74 /  60  40  80  60
MLB  92  75  91  74 /  50  50  80  50
VRB  92  75  91  72 /  50  50  70  40
LEE  92  74  86  73 /  60  50  80  70
SFB  93  75  88  74 /  60  40  80  60
ORL  93  76  89  74 /  60  40  80  60
FPR  92  75  91  74 /  40  50  60  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE/SHORT TERM/AVIATION...Heil
LONG TERM...Cristaldi
IDSS...Tollefsen
PREVIOUS DISCUSSIONS...Pendergrast
Hazardous weather outlook, Jun 19, 6:25 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
725 PM EDT Mon Jun 19 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-201130-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
725 PM EDT Mon Jun 19 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM AND MARINE THUNDERSTORM IMPACT...
Through this evening, showers and lightning storms are expected
across East Central Florida. Some storms will be strong with
gusty winds from 40 to 50 mph. There is a small a few storms could
turn severe with gusts to around 60 mph. There remains a very low
chance for a tornado or waterspout to develop along any outflow
boundaries. Frequent lightning and small hail are likely in the
most intense storms.

Thunderstorm coverage should decrease after midnight tonight.

.FLOOD IMPACT...
Locally heavy rain may accumulate 1 to 2 inches in a short period
of time. Locally high accumulations up to 4 inches will be possible,
which will lead to ponding of water on roads, and minor flooding
of low lying and poor drainage areas, especially where heavy rains
have already fallen.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Above normal rain chances will continue through the week.
Scattered to numerous lightning storms each afternoon will be
capable of producing gusty winds, small hail, frequent lightning,
and torrential downpours. A few storms will become strong to
marginally severe.

The combination of afternoon high temperatures in the lower 90s
and humidity will produce peak heat indices up to 106 through Wednesday,
mainly in Okeechobee and the Treasure Coast counties.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Heil

In the hours before

Special weather statement, Jun 19, 5:44 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
644 PM EDT Mon Jun 19 2023

FLZ264-192315-
Inland Martin FL-
644 PM EDT Mon Jun 19 2023

...A strong thunderstorm will impact rural areas near and south of
Indiantown in south central Martin County through 715 PM EDT...

At 643 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indiantown, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Indiantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2707 8047 2696 8032 2696 8056
TIME...MOT...LOC 2243Z 317DEG 6KT 2698 8046

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Cristaldi
Special weather statement, Jun 19, 6:02 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
702 PM EDT Mon Jun 19 2023

FLZ154-254-547-647-192345-
Inland Indian River FL-Coastal Indian River FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
702 PM EDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of north central Indian
River and south central Brevard Counties through 745 PM EDT...

At 702 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fellsmere, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fellsmere, Micco and Vero Lake Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2774 8071 2787 8069 2788 8051 2770 8052
TIME...MOT...LOC 2302Z 273DEG 5KT 2782 8063

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Tollefsen
Special weather statement, Jun 19, 6:39 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
739 PM EDT Mon Jun 19 2023

FLZ041-044>046-053-144-200100-
Northern Lake County FL-Osceola FL-Orange FL-Seminole FL-
Inland Volusia FL-Southern Lake County FL-
739 PM EDT Mon Jun 19 2023

...Rapid Development of Strong to Possibly Severe Thunderstorms is
Expected From Lake County Eastward Across the I-4 Corridor This
Evening...

At 738 PM EDT, Doppler radar imagery showed an outflow boundary,
accompanied by scattered storms over Sumter County. To the east, the
Atlantic sea breeze was located from just east of Lake George to
Sanford, east Orlando and Harmony, and moving west at around 15 mph.

A collision between these two boundaries is expected to occur from
around Lake George to Lake Apopka, the Kissimmee Attractions area,
and Lake Kissimmee. Rapid development of strong to potentially
severe thunderstorms is expected as a result. Wind gusts of 40 to 60
mph, hail ranging from pea size to a little larger than an inch,
frequent lighting and torrential downpours of 1 to 3 inches will be
possible.

If you live in Lake, Volusia, Seminole, Orange and Osceola Counties,
listen for further statements and possible severe weather warnings
this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move indoors to safety if you here thunder.

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways. Be especially cautious at
night when it is harder to recognize the dangers of flooding.

Frequent to excessive cloud to ground lightning may occur with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter immediately inside a building or hard-topped vehicle.

&&

LAT...LON 2896 8195 2896 8166 2928 8164 2932 8168
      2940 8143 2926 8142 2926 8115 2785 8125
      2806 8146 2801 8138 2808 8135 2809 8145
      2814 8146 2814 8152 2826 8156 2826 8166
      2835 8166 2835 8196
TIME...MOT...LOC 2327Z 317DEG 48KT 2870 8147

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Cristaldi
Special weather statement, Jun 19, 6:39 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
739 PM EDT Mon Jun 19 2023

FLZ547-200030-
Inland Southern Brevard FL-
739 PM EDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of south central
Brevard County through 830 PM EDT...

At 738 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Palm Bay, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palm Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2787 8086 2799 8086 2800 8067 2785 8067
TIME...MOT...LOC 2338Z 268DEG 9KT 2792 8081

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Tollefsen
Special weather statement, Jun 19, 6:46 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
746 PM EDT Mon Jun 19 2023

FLZ154-254-547-647-747-200030-
Southern Brevard Barrier Islands FL-Inland Indian River FL-
Coastal Indian River FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-
746 PM EDT Mon Jun 19 2023

...A strong thunderstorm will impact portions of Indian River and
southeastern Brevard Counties through 830 PM EDT...

At 746 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fellsmere, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sebastian, Vero Beach, Fellsmere, Indian River Shores and Vero Beach
South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2755 8029 2762 8075 2784 8071 2790 8055
      2791 8044 2759 8030
TIME...MOT...LOC 2346Z 272DEG 15KT 2778 8059

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Tollefsen

The radar

The Melbourne radar (KMLB), 15 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Brevard

When
June 19, 7:05 PM EST
Where
Brevard County, 4.32 mi SSW of June Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.990, -80.720

Trained spotter reported quarter size hail in Palm Bay.

Hail, Brevard

When
June 19, 7:15 PM EST
Where
Brevard County, 4.53 mi SSE of June Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
27.990, -80.670

Trained spotter measured and photographed half dollar size hail on Hinchman Street SE in Palm Bay.

Thunderstorm Wind, Brevard

When
June 19, 8:40 PM EST
Where
Brevard County, 1.38 mi S of Titusville Beach
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.610, -80.620

US Space Force tower 0211 measured a 54 knot wind gust from the west.

Thunderstorm Wind, Brevard

When
June 19, 8:40 PM EST
Where
Brevard County, 2.43 mi W of Titusville Beach
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.630, -80.660

US Space Force tower 3132 measured a 54 knot wind gust from the west.

Thunderstorm Wind, Brevard

When
June 19, 8:40 PM EST
Where
Brevard County, 6.66 mi ESE of Shiloh
Measured
59 kt (68 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.740, -80.700

US Space Force tower 0019 measured a 59 knot wind gust from the northwest.

Thunderstorm Wind, Brevard

When
June 19, 8:50 PM EST
Where
Brevard County, 0.92 mi SW of Rockledge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
28.320, -80.730

Several public reports of damage, including wires and a fence blown down, a metal shed blown over a fence and into a neighbor's yard, and damage to a pool enclosure on Nagel Drive.

Thunderstorm Wind, Brevard

When
June 19, 8:50 PM EST
Where
Brevard County, 1.22 mi W of Rockledge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
28.330, -80.740

Public report of a tree down that landed on two cars, with additional large tree limbs down in the area.

Thunderstorm Wind, Brevard

When
June 19, 9:12 PM EST
Where
Brevard County, 0.92 mi NW of (Cof)patrick Afb
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
28.240, -80.610

The Patrick Space Force Base KCOF ASOS measured a 54 knot wind gust from the west-northwest.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097834, 1097835, 1097837, 1097838, 1097839, 1097836, 1097841, 1097840.